Alert archive / Iowa / Wind Advisories in 2025

Wind Advisory 8, NWS Des Moines, IA

April 28, 202516 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Apr 28, 2025, 5:03 PM CDT for 16 counties in Iowa. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2025, 5:03 PM CDT (22:03 UTC)
Expired
Apr 28, 2025, 8:00 PM CDT
In force
3 hr
Issued by
NWS Des Moines, IA

Counties Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

105 
WWUS73 KDMX 282203
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
503 PM CDT Mon Apr 28 2025

IAZ004>007-015>017-023>026-033>037-290100-
/O.NEW.KDMX.WI.Y.0008.250428T2203Z-250429T0100Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-
Including the cities of Forest City, Humboldt, Lake View, Early,
Fort Dodge, Webster City, Northwood, Iowa Falls, Mason City,
Schaller, Belmond, Manson, Rockwell City, Lake Mills, Pocahontas,
Fonda, Britt, Eagle Grove, Emmetsburg, Gilmore City, Hampton,
Eldora, Estherville, Garner, Ackley, Rolfe, Laurens, Wall Lake,
Clarion, Manly, Algona, Sac City, Clear Lake, Lake City, Pomeroy,
Kanawha, and Odebolt
503 PM CDT Mon Apr 28 2025

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of central, north central, northwest, and west 
  central Iowa.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Donavon
1 follow-up statement
752 
WWUS73 KDMX 290050
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
750 PM CDT Mon Apr 28 2025

IAZ004>007-015>017-023>026-033>037-290200-
/O.EXP.KDMX.WI.Y.0008.000000T0000Z-250429T0100Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-
Including the cities of Lake Mills, Northwood, Kanawha, Webster
City, Clarion, Manly, Laurens, Pomeroy, Estherville, Forest City,
Fort Dodge, Eldora, Britt, Algona, Pocahontas, Manson, Eagle
Grove, Belmond, Ackley, Iowa Falls, Clear Lake, Humboldt, Wall
Lake, Schaller, Rockwell City, Fonda, Early, Gilmore City, Lake
City, Rolfe, Hampton, Sac City, Emmetsburg, Garner, Lake View,
Odebolt, and Mason City
750 PM CDT Mon Apr 28 2025

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Wind speeds have diminished and thus the advisory will be allowed to 
expire. Gusty breezes with wind gusts of 30 to around 40 MPH will be 
possible at times through the remainder of the evening.

$$

Ansorge

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Apr 28, 2:32 PM CDT, 2 hours 31 minutes earlier. Its key messages:

  • Although conditional, a Moderate Risk (4/5) of severe weather is in place for northern Iowa Monday afternoon and Monday night with an Enhanced Risk (3/5) elsewhere. Confidence in initiation is low, but any storms that do develop would be capable of high end severe weather, including strong/significant tornadoes (EF2+).
  • More storms midweek with some stronger storms possible across southern Iowa.
  • Friday and Saturday will be dry with temperatures recovering back into the 70s.
Area forecast discussion, Apr 28, 2:32 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
232 PM CDT Mon Apr 28 2025

.KEY MESSAGES...

- Although conditional, a Moderate Risk (4/5) of severe weather
  is in place for northern Iowa Monday afternoon and Monday
  night with an Enhanced Risk (3/5) elsewhere. Confidence in
  initiation is low, but any storms that do develop would be
  capable of high end severe weather, including
  strong/significant tornadoes (EF2+).

- More storms midweek with some stronger storms possible across
  southern Iowa.

- Friday and Saturday will be dry with temperatures recovering
  back into the 70s.

&&

.DISCUSSION...
Issued at 229 PM CDT Mon Apr 28 2025

Short Term:

A positively-tilted longwave trough encapsulates much of the western
CONUS, a closed low embedded in it over Utah. An upper-level jet has
rounded the trough base and is pulling large section of the source
wave into the Northern Plains today, generating height falls up to
10 dam there, deepening the surface low that is over the Dakotas.
Tailing to itself is an advancing dry line that will arrive in Iowa
later this afternoon. Ahead of the dry line is a surface trough. The
remaining closed low over Utah will be left to sink into the SW
US.

The surface warm front will lift into Minnesota through the day
today and set up the triple point near KFSD. An EML, sampled at +11C
from the 12z TOP sounding, will coat the state, steepening mid-level
lapse rates in the neighborhood of -8.5 C/km; this translates to
MLCAPE values exceeding 3000 J/kg. The midday convection will pose a
hail threat. Gradient winds increase as the system nears, increasing
the pressure gradient to around 40 ub/km, translating to sustained
winds up to around 35mph this afternoon, gusts to around 45mph. The
gusts have a better chance of being achieved in the cleared parts of
western Iowa. Have issued an SPS for this.

As we get into the late afternoon hours, clearing near the dry line
will bring surface-based convection into focus as the boundary layer
fully mixes and the ML CIN drops below -100 J/kg. LCLs are around
500m. Deep-layer shear is best across northern and western Iowa,
totaling around 60kts, but not to discount the still-supportive
40- 50 kts across southern Iowa. Shear vectors will lean more
orthogonal in relation to the dry line, supporting supercells,
those of which will have right mover motions over 50mph thanks
to the overall fast winds in the environment. The aforementioned
upper-level jet will impinge on the warm sector over NW IA, its
influence exhibited on the consistent 50kt LLJ overhead today.
That component is driving up the low-level shear over 25kts and
elongating the hodographs. Streamwise ingest in the lowest 0.5km
will be over 95%, allowing storms to realize nearly all the
low-level shear available. SRH values over 300 m^2/sec^2 are
enough to tell you that there's plenty of potential for rotation
near the surface.

There covers the thermodynamics and organization of the environment
today, which to summarize is conducive to high-end severe weather
threats including damaging winds, very large hail and tornadoes
(some strong). The question that remains is what sources of lift
will be able to launch parcels to the LFC? At the synoptic scale,
the better height falls are in Minnesota, moving the deepening
surface feature away from Iowa. The favorable jet quadrants as well
as its warm sector crossing are also displaced to the northwest.
This explains the CI in NW Iowa, which resides closer to these
features. Summarizing the synoptic support well over our area is the
Q vectors, which diverge over us this afternoon and evening. That
leaves us to smaller scale features. We have the dry line coming in,
but warm sector winds are southwesterly, leading to poor
convergence. The dry line predictably stalls around sunset and
better frontogenetical forcing in the form of a cold front will
catch up with it, continuing the chances for storms across Iowa
before midnight. It will have the EML to overcome which is coming in
warmer than forecasted per 18z soundings. We're at the mercy of
mesoscale features to increase convergence. Some of the HRRR runs
before 12z hinted at the slightest possibility of this in central
Iowa. The concern would be that there would be just enough for only
one or two storms, and those storms would have the warm sector all
to themselves. This is the low confidence (<10%) but worst-case
scenario for somewhere in central Iowa. Not to be neglected is
southern Iowa where it looks like there will be enough synoptic
kinematics to fire off convection in northern MO, moving into this
area. Actually, the 0-0.5km shear is better in southern Iowa, so the
all-hazards risk, including tornadoes, still holds in spite of the
stronger capping.

Long Term:

The leftover portion of the trough will be shoved eastward once a
positively-tilted trough moves in from the PNW, presenting a
southern and northern stream pair of waves to the central US. The
majority of the Gulf moisture will be tied into the southern stream,
then shunted towards the Ohio River Valley as the northern stream
deepens. There will be enough of a retreat of moisture to push PWATs
back over 1 inch which will be plenty enough for precipitation, even
convection. At the synoptic level, this is supported by upper-level
divergence and the left exit region of the southern stream jet, in
addition to Q-vector convergence. MUCAPE values may graze 1000 J/kg
by Wednesday afternoon. Can't rule out some storm organization
potential, but the wind field loses favorability before peak heating
maximizes instability in the afternoon. Upper-level ridging replaces
the troughing by Friday which will keep us dry through at least
Saturday. Temperatures will also recover into the 70s. Active spring
weather resumes as early as Sunday once a longwave trough closes off
and moves inland on the West Coast.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1241 PM CDT Mon Apr 28 2025

Have added Prob30 for KDSM for incoming showers and storms from
the southwest. Main change of note was removing Prob30 groups
for KFOD and KDSM for thunderstorms this afternoon during peak
severe weather hours. Confidence not there for storms to move
through the center of the state. KMCW and KALO have the highest
chances for seeing thunderstorms this evening, followed by KOTM
after sunset. All modes of severe weather to accompany the
storms. A front passes afterward with gusty winds continuing
overnight. IFR stratus to linger over the northeast.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Jimenez
AVIATION...Jimenez
Hazardous weather outlook, Apr 28, 5:27 AM CDT, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
527 AM CDT Mon Apr 28 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-291030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
527 AM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered storms this morning in northern Iowa could be strong to
severe with hail up to 1 inch.

Severe weather remains likely in the region this afternoon through
evening with a level 4 of 5 risk for severe weather in northern
Iowa and a level 3 of 5 conditional risk in much of the rest of
Iowa. Damaging winds, very large hail, and tornadoes; some
strong, are all possible. The highest chances are in northern
Iowa, north of US-20 with more uncertainty in storm coverage
farther south and west. Many locations will not see any storms
today, but if/where storms develop, they have the potential to be
extremely strong and dangerous.

Today will also be windy with gusts up 45 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered non-severe storms return to the forecast Wednesday into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon into evening.

In the hours before

Special weather statement, Apr 28, 2:28 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Des Moines IA
228 PM CDT Mon Apr 28 2025

IAZ004>007-015>017-023>027-033>037-044>048-057>059-070-071-290000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-
Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon-
Guthrie-Dallas-Cass-Adair-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton,
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early,
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge,
Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll,
Jefferson, Boone, Ames, Audubon, Exira, Guthrie Center, Panora,
Bayard, Casey, Perry, Waukee, Adel, Atlantic, Greenfield, Stuart,
Adair, and Fontanelle
228 PM CDT Mon Apr 28 2025

...Stronger Winds Developing over Northwestern Iowa...

Southerly winds are increasing across the area due to an
approaching storm. Sustained winds of 30 to 35 mph with gusts to
45 mph are occurring over the region. The winds will remain brisk
for the next several hours.

If traveling across northwestern Iowa; be aware of cross winds
while driving along all highways and interstates but especially
east west directed travel. Persons in high profile vehicles or
towing a trailer may experience more difficult travel due to the
stronger winds and wind gusts.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:51 AM CDTSevere Thunderstorm WarningDMXBremer24 min
Apr 28, 4:13 PM CDTSevere Thunderstorm WarningDMXEmmet47 min
Apr 28, 4:56 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto49 min
Apr 28, 5:40 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto36 min
Apr 28, 5:43 PM CDTTornado WarningDMXEmmet, Palo Alto16 min
Apr 28, 5:55 PM CDTTornado WarningDMXEmmet, Kossuth22 min
Apr 28, 6:43 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago33 min

Nearby

Wind Advisories in Iowa, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.